Neurology Expert Forum
Psudotumor Cerebri
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Psudotumor Cerebri

I was diagnosed with my disease back in Aug. of 2011 had it for a little over a year now. I'm on Diamox, Topomax (topamax), and I have a Thyroid disease, so I'm also on Levolyroxin. I have been suffering headaches for a whole year, I'm only 19 years old, I get them almost every single day. I was reading that it could effect my memory? The psudotumorcerebri. Just curious of to how it effects the memory. Because seems the more I get a headache, I'm forgetting more and more. I keep forgetting what time my mom gets home from work, so I keep asking her. I can't remember small little things, and then I read all this. I'm just wondering if I should be worried. I just moved to KY from Chicago. I have a neurologist, and they don't think I'm getting headaches from psudotumor. Another question, Is psudotumor cerebri misdiagnosed quite a bit? I read something on that as well, please let me know.
Avatar_dr_m_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I cannot tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

I am sorry to hear you are having memory problems. Let me first give you a brief intro to pseudotumor cerebri

Benign intracranial hypertension, also called pseudotumor cerebral, or idiopathic intracranial hypertension, is a disorder characterized clinically by headaches and vision loss, and sometimes tinnitus (ringing in the ear that is synchronous with the pulse). Dizziness may also be a symptom. The headache is usually global (all over the head) and pressure-like; the headache presentation can be variable. BIH predominantly occurs in people who are overweight, women, and those taken specific medications such as retin-A (the acne medication), vitamin A, and tetracycline antibiotics.

The finding of papilledema on retinal exam implies increased pressure of the fluid around the brain (called cerebrospinal fluid), causing the optic nerve (the nerve to the eye) to be swollen. Prolonged pressure on the nerve can lead to vision loss, so if papilledema is present for prolonged periods (days to weeks), vision and visual fields should be closely monitored.

It is diagnosed based on clinical findings and the finding of a high cerebrospinal fluid pressure on lumbar puncture. Other tests may include specific types of brain MRIs and an MRV. The treatment is usually with medications to decrease the amount of fluid around the brain, and these are mainly diuretics though other medications are also used. Patients who do not respond to medications or who have vision loss require procedures to relieve the cerebrospinal fluid pressure (like ventriculoperitoneal shunts) or at least the pressure around the nerves to the eye (to prevent vision loss). If a problem with the veins in the brain (cerebral venous stenosis is found), treatment for this may be indicated as well.

I am not sure what kind of workup you have had but a brain imaging test, eye retinal exam and a lumbar puncture with opening pressure measurement would be the bare minimum.

Diamox is a medication which lowers the pressure.

Memory problems are typically not part of the symptoms in pseudotumor. However, if patients are depressed/anxious because of the chronic pain/headaches, this can contribute to attention/focus issues and memory problems. Also Topamax is a medication which is good for prophylaxis of headaches. However, in high doses it can certainly cause memory problems and slowing of thought processes.

I would recommend discussing these concerns with your neurologist. It is very important to follow-up with your eye doctor to ensure your visual fields are not being impaired due to the papilledema, because chronic pressure on the optic nerves can lead to permanent vision loss.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank